Falsely elevated tacrolimus levels caused by immunoassay interference secondary to β-galactosidase antibodies in an infected liver transplant recipient

John P. Knorr, Kevin S. Grewal, Manjula Balasubramanian, Nancy Young, Radi Zaki, Kamrin Khanmoradi, Victor Araya, Jorge Ortiz

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Careful interpretation of tacrolimus levels is essential to ensure optimal immunosuppressive therapy while avoiding toxicity. Interference with tacrolimus assays may be an underreported event that has the potential to result in negative patient outcomes through unnecessary modifications of therapy. We describe a 55-year-old liver transplant recipient who had falsely elevated tacrolimus levels that led to the eventual disruption of his immunosuppressive therapy and subsequent rejection of his allograft. Although his increased tacrolimus levels did not correlate with clinical signs and symptoms of tacrolimus toxicity, interruption of therapy in this patient was supported by an acute infection and a slight elevation in serum creatinine concentration. Tacrolimus levels were analyzed by using an antibody conjugated magnetic immunoassay method, and levels as high as 79.7 ng/ml were observed, despite discontinuation of tacrolimus. We conducted an evaluation for assay interference by using an alternative assay method (microparticle enzyme immunoassay), by testing plasma samples that were not hemolyzed, and by analyzing levels of an unrelated drug that uses the same technology as the initial tacrolimus assay. β-Galactosidase antibodies were ultimately confirmed as the cause of the immunoassay interference. In patients receiving tacrolimus, spuriously high tacrolimus levels should be carefully evaluated, and drastic adjustments to therapy should be made only within the context of clinical toxicity.

Original languageEnglish (US)
Pages (from-to)339e-343e
JournalPharmacotherapy
Volume30
Issue number9
DOIs
StatePublished - Jan 1 2010
Externally publishedYes

Fingerprint

Galactosidases
Tacrolimus
Immunoassay
Antibodies
Liver
Immunosuppressive Agents
Transplant Recipients
Therapeutics
Immunoenzyme Techniques
Signs and Symptoms
Allografts
Creatinine

Keywords

  • Immunology
  • Infectious disease
  • Pharmacokinetics
  • Tacrolimus
  • Transplant

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Falsely elevated tacrolimus levels caused by immunoassay interference secondary to β-galactosidase antibodies in an infected liver transplant recipient. / Knorr, John P.; Grewal, Kevin S.; Balasubramanian, Manjula; Young, Nancy; Zaki, Radi; Khanmoradi, Kamrin; Araya, Victor; Ortiz, Jorge.

In: Pharmacotherapy, Vol. 30, No. 9, 01.01.2010, p. 339e-343e.

Research output: Contribution to journalArticle

Knorr, John P. ; Grewal, Kevin S. ; Balasubramanian, Manjula ; Young, Nancy ; Zaki, Radi ; Khanmoradi, Kamrin ; Araya, Victor ; Ortiz, Jorge. / Falsely elevated tacrolimus levels caused by immunoassay interference secondary to β-galactosidase antibodies in an infected liver transplant recipient. In: Pharmacotherapy. 2010 ; Vol. 30, No. 9. pp. 339e-343e.
@article{401739fca75e4a12a8bddc06a852f7f6,
title = "Falsely elevated tacrolimus levels caused by immunoassay interference secondary to β-galactosidase antibodies in an infected liver transplant recipient",
abstract = "Careful interpretation of tacrolimus levels is essential to ensure optimal immunosuppressive therapy while avoiding toxicity. Interference with tacrolimus assays may be an underreported event that has the potential to result in negative patient outcomes through unnecessary modifications of therapy. We describe a 55-year-old liver transplant recipient who had falsely elevated tacrolimus levels that led to the eventual disruption of his immunosuppressive therapy and subsequent rejection of his allograft. Although his increased tacrolimus levels did not correlate with clinical signs and symptoms of tacrolimus toxicity, interruption of therapy in this patient was supported by an acute infection and a slight elevation in serum creatinine concentration. Tacrolimus levels were analyzed by using an antibody conjugated magnetic immunoassay method, and levels as high as 79.7 ng/ml were observed, despite discontinuation of tacrolimus. We conducted an evaluation for assay interference by using an alternative assay method (microparticle enzyme immunoassay), by testing plasma samples that were not hemolyzed, and by analyzing levels of an unrelated drug that uses the same technology as the initial tacrolimus assay. β-Galactosidase antibodies were ultimately confirmed as the cause of the immunoassay interference. In patients receiving tacrolimus, spuriously high tacrolimus levels should be carefully evaluated, and drastic adjustments to therapy should be made only within the context of clinical toxicity.",
keywords = "Immunology, Infectious disease, Pharmacokinetics, Tacrolimus, Transplant",
author = "Knorr, {John P.} and Grewal, {Kevin S.} and Manjula Balasubramanian and Nancy Young and Radi Zaki and Kamrin Khanmoradi and Victor Araya and Jorge Ortiz",
year = "2010",
month = "1",
day = "1",
doi = "10.1592/phco.30.9.954",
language = "English (US)",
volume = "30",
pages = "339e--343e",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "9",

}

TY - JOUR

T1 - Falsely elevated tacrolimus levels caused by immunoassay interference secondary to β-galactosidase antibodies in an infected liver transplant recipient

AU - Knorr, John P.

AU - Grewal, Kevin S.

AU - Balasubramanian, Manjula

AU - Young, Nancy

AU - Zaki, Radi

AU - Khanmoradi, Kamrin

AU - Araya, Victor

AU - Ortiz, Jorge

PY - 2010/1/1

Y1 - 2010/1/1

N2 - Careful interpretation of tacrolimus levels is essential to ensure optimal immunosuppressive therapy while avoiding toxicity. Interference with tacrolimus assays may be an underreported event that has the potential to result in negative patient outcomes through unnecessary modifications of therapy. We describe a 55-year-old liver transplant recipient who had falsely elevated tacrolimus levels that led to the eventual disruption of his immunosuppressive therapy and subsequent rejection of his allograft. Although his increased tacrolimus levels did not correlate with clinical signs and symptoms of tacrolimus toxicity, interruption of therapy in this patient was supported by an acute infection and a slight elevation in serum creatinine concentration. Tacrolimus levels were analyzed by using an antibody conjugated magnetic immunoassay method, and levels as high as 79.7 ng/ml were observed, despite discontinuation of tacrolimus. We conducted an evaluation for assay interference by using an alternative assay method (microparticle enzyme immunoassay), by testing plasma samples that were not hemolyzed, and by analyzing levels of an unrelated drug that uses the same technology as the initial tacrolimus assay. β-Galactosidase antibodies were ultimately confirmed as the cause of the immunoassay interference. In patients receiving tacrolimus, spuriously high tacrolimus levels should be carefully evaluated, and drastic adjustments to therapy should be made only within the context of clinical toxicity.

AB - Careful interpretation of tacrolimus levels is essential to ensure optimal immunosuppressive therapy while avoiding toxicity. Interference with tacrolimus assays may be an underreported event that has the potential to result in negative patient outcomes through unnecessary modifications of therapy. We describe a 55-year-old liver transplant recipient who had falsely elevated tacrolimus levels that led to the eventual disruption of his immunosuppressive therapy and subsequent rejection of his allograft. Although his increased tacrolimus levels did not correlate with clinical signs and symptoms of tacrolimus toxicity, interruption of therapy in this patient was supported by an acute infection and a slight elevation in serum creatinine concentration. Tacrolimus levels were analyzed by using an antibody conjugated magnetic immunoassay method, and levels as high as 79.7 ng/ml were observed, despite discontinuation of tacrolimus. We conducted an evaluation for assay interference by using an alternative assay method (microparticle enzyme immunoassay), by testing plasma samples that were not hemolyzed, and by analyzing levels of an unrelated drug that uses the same technology as the initial tacrolimus assay. β-Galactosidase antibodies were ultimately confirmed as the cause of the immunoassay interference. In patients receiving tacrolimus, spuriously high tacrolimus levels should be carefully evaluated, and drastic adjustments to therapy should be made only within the context of clinical toxicity.

KW - Immunology

KW - Infectious disease

KW - Pharmacokinetics

KW - Tacrolimus

KW - Transplant

UR - http://www.scopus.com/inward/record.url?scp=79952112282&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79952112282&partnerID=8YFLogxK

U2 - 10.1592/phco.30.9.954

DO - 10.1592/phco.30.9.954

M3 - Article

C2 - 20812435

AN - SCOPUS:79952112282

VL - 30

SP - 339e-343e

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 9

ER -